Alert archive / South Dakota / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 35, NWS Sioux Falls, SD

May 31, 2009Miner County, Sanborn County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at May 31, 2009, 7:13 PM CDT for Miner County, Sanborn County, South Dakota. It was in force for 32 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 31, 2009, 7:13 PM CDT (00:13 UTC)
Expired
May 31, 2009, 7:45 PM CDT
In force
32 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon

Counties Miner County, SD, Sanborn County, SD

The radar

The Sioux Falls radar (KFSD), 99 km from the middle of the area, began a volume at 00:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 7:14 PM CDTHAIL 13 Nnw Artesian, SD
May 31, 7:25 PM CDTHAIL 0.88Artesian, SDALSO 40 TO 50 MPH WINDS

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Aberdeen, SD (KABR), launched 00:00Z, 0.2 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Aberdeen, SD at 00:00Z on 2009-06-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Aberdeen, SD at 00:00Z on 2009-06-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -69 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2789 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
-69 m²/s²
0-3 km storm-relative helicity
65 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KFSD 010013
SVRFSD
SDC097-111-010045-
/O.NEW.KFSD.SV.W.0035.090601T0013Z-090601T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
713 PM CDT SUN MAY 31 2009

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MINER COUNTY IN EAST CENTRAL SOUTH DAKOTA
  SOUTHERN SANBORN COUNTY IN EAST CENTRAL SOUTH DAKOTA

* UNTIL 745 PM CDT

* AT 711 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
  LOCATED ALONG A LINE EXTENDING FROM 7 MILES NORTH OF FEDORA TO 7
  MILES WEST OF FORESTBURG...AND WERE MOVING SOUTHEAST AT 25 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  ARTESIAN AROUND 720 PM CDT...
  ROSWELL...LETCHER...FEDORA AROUND 730 PM CDT...
  ROSWELL AROUND 735 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...AS WELL AS DESTRUCTIVE HAIL...BY
MOVING TO A STRONG SHELTER. A WELL BUILT PERMANENT BUILDING IS
BEST...PREFERABLY TOWARD THE INSIDE OF THE BUILDING AND AWAY FROM
OUTSIDE WALLS AND WINDOWS.

&&

LAT...LON 4385 9756 4385 9822 4402 9830 4414 9769
TIME...MOT...LOC 0013Z 305DEG 21KT 4409 9772 4398 9823

$$

SCHUMACHER
2 follow-up statements
000 
WWUS53 KFSD 010028
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT SUN MAY 31 2009

SDC097-111-010045-
/O.CON.KFSD.SV.W.0035.000000T0000Z-090601T0045Z/
SANBORN SD-MINER SD-
728 PM CDT SUN MAY 31 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR WESTERN MINER AND SOUTHERN SANBORN COUNTIES...

AT 727 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER
SIZE HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THESE STORMS WERE
LOCATED ALONG A LINE EXTENDING FROM ROSWELL TO LETCHER...MOVING
SOUTHEAST AT 25 MPH.

SEVERE THUNDERSTORMS WILL BE NEAR...
ROSWELL AROUND 735 PM CDT...

AT 714 PM CDT...THE PUBLIC REPORTED QUARTER SIZE HAIL 3 MILES 
NORTH-NORTHWEST OF ARTESIAN.  DIME TO NICKEL SIZE HAIL AND 50 MPH 
WINDS WERE REPORTED IN ARTESIAN AT 725 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS STORM HAS A HISTORY OF PRODUCING LARGE HAIL. THIS IS AN
DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

&&

LAT...LON 4385 9756 4385 9822 4402 9830 4414 9769
TIME...MOT...LOC 0028Z 305DEG 21KT 4404 9762 4393 9813

$$

SCHUMACHER
000 
WWUS53 KFSD 010050
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
750 PM CDT SUN MAY 31 2009

SDC097-111-010055-
/O.EXP.KFSD.SV.W.0035.000000T0000Z-090601T0045Z/
SANBORN SD-MINER SD-
750 PM CDT SUN MAY 31 2009

...THE SEVERE THUNDERSTORM WARNING FOR WEST CENTRAL MINER AND 
SOUTHWESTERN SANBORN COUNTIES EXPIRES AT 745 PM CDT...
...A SEVERE THUNDERSTORM WARNING CONTINUES FOR SOUTHWESTERN MINER 
AND SOUTHEASTERN SANBORN UNTIL 815 PM CDT...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED INTO SOUTHEASTERN 
SANBORN AND SOUTHWESTERN MINER COUNTIES.

LAT...LON 4385 9756 4385 9822 4402 9830 4414 9769
TIME...MOT...LOC 0028Z 305DEG 21KT 4404 9762 4393 9813

$$

SCHUMACHER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:25 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, May 31, 3:25 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
325 PM CDT SUN MAY 31 2009

.DISCUSSION...
FCST PROBLEM TONIGHT IS HOW LONG IT WILL TAKE STRONG LOW LEVEL
FRONTAL CIRCULATION TO OVERCOME CONVECTIVE INHIBITION. CONVERGENCE
ALONG THE FRONT REMAINS RATHER WEAK WITH WSW FLOW AHEAD OF THE
FRONT. IN ADDITION DEW POINTS HAVE ONLY RECOVERED INTO THE LOWER 50S
AHEAD OF THE FRONT SO THAT CINS ARE GREATER THAN 100 J/KG NEAR THE
BOUNDARY ALONG SD/ND BORDER. EXPECTATION IS THAT THE BOUNDARY WILL
EVENTUALLY INITIATE CONVECITON OVER NE SD OR WEST CENTRAL MN LATE
THIS AFTERNOON OR EARLY EVENING. THE PRIMARY THREAT WILL BE STRONG
WINDS AS INVERTED V SOUNDINGS ARE IN PLACE. WHILE ONE OR TWO STORMS
MAY BE ABLE TO PRODUCE 1 TO 1.25 IN HAIL...THE SHAER IS MARGINAL FOR
SUPERCELLS AND UPDRAFTS LOOK TO BE TOO WEAK TO SUPPORT LARGER HAIL
WITHOUT ROTATION. AS THE FRONT MOVES SOUTH...A LITTLE BETTER
MOISTURE MAY ALLOW FOR CONVECTON TO CONTINUE THROUG THE NIGHT...
ESPECIALLY IN SW MN AND NRN IA. THEREFORE CONTINUED WITH POPS
AROUND 60 PERCENT IN THESE AREAS.

DRIER AND COOLER AIR WILL MOVE IN BEHIND THE FRONT. EXPECT TEMPS
TO REMAIN WARM AHEAD OF THE FRONT BUT ONCE THE WIND SWITCHES
TEMPERATURES SHOULD FALL FAIRLY QUICKLY ON NRLY FLOW. THIS WILL
ESPECIALLY BE TRUE IF ACCOMPANIED BY PRECIPTIATION. LOWS WILL
GENERALLY BE IN THE 50S WITHE UPPER 40S ALONG HIGHWAY 14. /SCHUMACHER

LIFTING BOUNDARY SAGS SOUTH OF CWA FOR MON...WITH BIG QUESTION THE
NWD EXTENT OF DVLPMT MON NGT WITH APPROACHING SHORT WAVE FROM THE
WEST. MONDAY WILL BE A SETUP DAY WITH GOOD ELY FLOW AND DECENT
MIXING EXPCD...AND RAISED HIGHS A LIT MORE IN A FEW AREAS. NAM HAS
HAD TYPICAL FAR SOUTH BIAS AND GFS PRETTY CONSISTENT BRINGING
RESURGENCE AS FAR NORTH AS I90 MON NGT AND WILL KEEP THE STATUS QUO
FM PREV FCST...WITH LIKELY TSTMS IN SRN PART OF NWRN IA. HEAVY RAINS
ARE PSBL IN THIS AREA ALONG WITH SOME MARGINAL HAIL. ON TUESDAY
BOUNDARY SAGS SOUTH AND KEPT SOME POPS FAR SRN CWA. PLEASANTLY DRY
HIGH PRES THEN MOVES SEWD OVER CWA TUE AFTN THRU WED NGT AND THERE
SHOULD BE SOME GOOD RADIATIONAL COOLING AT NIGHT...WITH GOOD
RECOVERY IN THE AFTN. VARIOUS MODELS ALL OVER THE PLACE IN THE EXTD.
SSWLY FLOW OF WARMER AIR EXPCD FOR THU AND PSBLY SERN CWA INTO FRI
IF 12Z GFS RIGHT...SO WENT ON THE WARM SIDE OF GUIDANCE ESP SRN CWA.
WITH VARIOUS SHORT WAVES IN THE BUSY CONFLUENT FLOW ALOFT AND WITH
EXPCD MOISTURE RETURN AND DVLPG EAST/WEST BOUNDARY...WILL BE VARIOUS
CHCS TSRA AND THE PROBLEM IS WITH THE TIMING. MODEL COMPOSITE WOULD
INDICATE CHC TSTMS MOVG THRU ESP SRN CWA FM THU THRU FRI...SHIFTING
NORTH THRU THE WEEKEND AS THE BOUNDARY TRIES TO SHIFT NORTH AHEAD OF
STRONGER TROUGH APPROACHING FROM THE RCKYS. SHOULD BE A HALF DECENT
TEMP GRADIENT FROM NORTH TO SOUTH IN CWA FROM FRI THRU SUN...
DEPENDING ON HOW FAR SOUTH COOLING SPREADS SOUTH WITH NRN STREAM.
THIS EXCPD PATTERN COULD GIVE AREA SOME MUCH NEEDED RAIN.  /RYRHOLM

&&

.AVIATION...
AHEAD OF THE FRONT AND BEHIND THE FRONT VFR CONDITIONS EXPECTED
THROUGH 01/18Z. HOWEVER...ALONG THE COLD FRONT MOVING THROUGH THE
AREA TONIGHT...SOME MVFR VSBYS ARE POSSIBLE IN THE STRONGER
STORMS...ESPECIALLY ALONG AND EAST OF INTERSTATE 29. IN ADDITION...
STORMS THROUGH MIDNIGHT MAY PRODUCE CONVECTIVE WIND GUSTS OVER
40 KTS. OTHERWISE...WINDS WILL DIMINISH THIS EVENING AS THE FRONT
APPROACHES AND THEN TURN TO THE NORTH AND NORTHEAST BEHIND THE
FRONT. BY 01/12Z ONLY CIGS WILL LIKELY BE NEAR SUX WHERE CISG WILL
BE NEAR 4000 OR 5000 FT WITH FEW CLOUDS OR CLEAR SKIES ELSEWHERE.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.

&&

SCHUMACHER/RYRHOLM
Hazardous weather outlook, May 31, 11:43 AM CDT, 7 hours 30 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1143 AM CDT SUN MAY 31 2009

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-011200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
1143 AM CDT SUN MAY 31 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
WITH AN ADVANCING COLD FRONT...THERE IS A SLIGHT RISK OF SEVERE
THUNDERSTORMS...MAINLY FROM AROUND 5 PM TO MIDNIGHT. ISOLATED
THUNDERSTORMS ARE EXPECTED TO DEVELOP LATE THIS AFTERNOON FROM
WEST CENTRAL MINNESOTA INTO SOUTH CENTRAL SOUTH DAKOTA. THE
STORMS WILL BECOME MORE NUMEROUS FROM HURON TO MARSHALL EARLY
THIS EVENING AND THEN SPREAD SOUTHEAST TOWARD SIOUX FALLS AND
WORTHINGTON AROUND SUNSET. THESE STORMS SHOULD MOVE INTO
NORTHWEST IOWA AND FAR NORTHEAST NEBRASKA AFTER SUNSET. THE
PRIMARY THREAT WITH THESE STORMS WILL BE WIND GUSTS UP TO 65 MPH.
WHILE SMALL HAIL UP TO DIME SIZE IS ALSO POSSIBLE WITH ANY
STORMS...LARGER HAIL UP TO HALF DOLLAR SIZE IS EXPECTED TO REMAIN
ISOLATED.

FIRE DANGER...
SOUTH TO SOUTHWEST WINDS INCREASING TO 20 TO 30 MPH...WARM
TEMPERATURES AND MINIMUM HUMIDITY VALUES OF 25 TO 30
PERCENT...WILL PUSH THE GRASSLAND FIRE DANGER INDEX INTO THE VERY
HIGH CATEGORY TODAY FOR SOUTHWEST MINNESOTA AND PORTIONS OF
NORTHWEST IOWA. DUE TO A GREEN UP IN SHORT GRASSES...FIRE STARTS
ARE LOW. HOWEVER THE TALLER GRASSES AND CATTAILS ARE STILL
PARTIALLY DORMANT. SO IF A FIRE WOULD HAPPEN TO START AND GET
INTO THE TALL FUELS...RATES OF SPREAD WILL BE RAPID. OUTDOOR
BURNING IS NOT RECOMMENDED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 5 PM IN SOUTHWEST
MINNESOTA
AND SOUTHEAST SOUTH DAKOTA.
SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 8 PM IN NORTHWEST IOWA
AND
FAR NORTHEAST NEBRASKA.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

SCHUMACHER

In the hours before

Local storm report, May 31, 6:13 PM CDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
613 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0552 PM     HAIL             1 ENE HURON             44.37N 98.20W
05/31/2009  M0.88 INCH       BEADLE             SD   EMERGENCY MNGR

            HWY 14 JERSEY AVE

&&

DMILLER
Local storm report, May 31, 6:46 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
646 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             DE SMET                 44.39N 97.55W
05/31/2009  E1.00 INCH       KINGSBURY          SD   PUBLIC

&&

DMILLER
Local storm report, May 31, 7:01 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
701 PM CDT SUN MAY 31 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     HAIL             4 E IROQUOIS            44.36N 97.77W
05/31/2009  E1.00 INCH       KINGSBURY          SD   PUBLIC

            MOSTLY 1/2 INCH OR SMALLER HAIL COVERING THE GROUND WITH
            SOME LARGER HAIL STONES TO QUARTER SIZE.

0645 PM     HAIL             9 S KIMBALL             43.61N 98.97W
05/31/2009  E1.00 INCH       BRULE              SD   PUBLIC

&&

JH

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 31, 7:10 PM CDTTornado WarningFSDSanborn25 min
May 31, 7:44 PM CDTSevere Thunderstorm WarningFSDDavison, Hanson, Miner, Sanborn31 min

Nearby

Severe Thunderstorm Warnings in South Dakota, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.